Texas, 2008

Damaging Winds in Texas, May 7, 2008

May 7, 2008 · NWS HGX · 3 events in 1 county or zone

An outflow boundary from Northern Texas initiated a line of strong to severe thunderstorms as it traveled southeast into Eastern Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

An outflow boundary from Northern Texas initiated a line of strong to severe thunderstorms as it traveled southeast into Eastern Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 7, 5:40 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, May 7, 5:40 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
640 PM CDT WED MAY 7 2008

.AVIATION...
MAINLY BKN/SCT LOW CUMULUS EXPECTED FOR THE NEXT COUPLE OF HOURS
ACROSS SE TX. SEVERE CONVECTION REMAINS NORTH OF THE AREA AND
SHOULD NOT BE MUCH OF AN ISSUE FOR SE TX TERMINALS. CLOUDS SHOULD
SCATTER OUT AND POSSIBLY CLEAR OVERNIGHT. THERE IS ENOUGH LOW
LEVEL MOISTURE THAT THERE MAY BE SOME MVFR CIGS DURING THE
MORNING HOURS. DRYLINE/PACIFIC FRONT SHOULD PUSH THROUGH THE AREA
MAINLY AFTER 09Z THROUGH 15Z. CLOUDS SHOULD CLEAR WITH THE DRIER
AIR FILTERING INTO THE AREA. WINDS WILL SHIFT TO THE W TO NW BUT
SHOULD REMAIN BELOW 10KTS.

39

&&

.PREV DISCUSSION... /ISSUED 550 PM CDT WED MAY 7 2008/

UPDATE...
QUICK UPDATE TO ADD IN THE TORNADO WATCH NUMBER 275 TO HOUSTON
COUNTY. STORMS MOVING OFF THE DRYLINE MAY MOVE INTO HOUSTON COUNTY
IF THEY DONT WEAKEN BEFORE GETTING THERE...FARTHER SOUTH CAP LOOKS
TO BE VERY STRONG SO AM NOT EXPECTING MUCH DEVELOPMENT OTHER THAN
POSSIBLY A FEW SHOWERS AS THE BEST LIFT TRACKS ACROSS IN THE NEXT
COUPLE OF HOURS.

45/39

PREV DISCUSSION... /ISSUED 308 PM CDT WED MAY 7 2008/

DISCUSSION...
A FAIRLY PROGRESSIVE PATTERN WILL KEEP SE TX UNDER A WESTERLY FLOW
ALOFT OVER MUCH OF THE NEXT SEVEN DAYS. THE UPPER LOW CURRENTLY
OVER THE TX PANHANDLE WILL KICK A SHORTWAVE TROUGH OVERHEAD THE
AREA LATER THIS AFTERNOON AND EVENING. BOTH THE GFS AND ECMWF
INDICATE A COLD FRONT WILL PUSH THROUGH SE TX SUNDAY AND OFF THE
COAST BY THAT EVENING. THE AIRMASS WILL BE PRETTY SHALLOW WITH
WESTERLY WINDS ALOFT AND A QUICK TURN AROUND WILL OCCUR WITH THE
SURFACE WINDS BY MONDAY EVENING. THE MODELS THEN ADVERTISE THE
NEXT BIG UPPER LEVEL WEATHER EVENT TO OCCUR BY THE MIDDLE OF NEXT
WEEK WITH AN UPPER TROUGH DEVELOPING FROM THE GREAT LAKES
SOUTHWARD INTO THE SOUTHERN PLAINS.

THIS AFTERNOON THE ATMOSPHERE WAS CAPPED OVER MOST OF SE TX WITH
THE POSSIBLE EXCEPTION OVER THE FAR NORTHWESTERN SET OF COUNTIES.
WILL KEEP CHANCE POPS IN PLACE OVER THE NORTHERN COUNTIES AND
SLIGHT CHANCE POPS OVER THE EASTERN AREAS INTO EARLY THIS EVENING.
EVEN THOUGH THERE IS A SLIGHT RISK FOR SEVERE STORMS...WILL NOT
MENTION A CHANCE FOR SEVERE STORMS OVER THE NORTH. HOWEVER...IF
THE SKIES CLEAR OUT A BIT LATER THIS AFTERNOON THE POTENTIAL COULD
BE REALIZED WITH THE AIRMASS DESTABILIZING MORE.

SOUTHWESTERLY WINDS DEVELOP LATER TONIGHT AND WILL HELP USHER IN
THE WARMEST WEATHER OF THE SEASON FOR THE LAST FEW DAYS OF THE
WEEK. THINK THAT MOST LOCATIONS WILL EXPERIENCE LOWER 90S TOMORROW
AND FRIDAY AND THEN HOVER NEAR 90 SATURDAY. A BIT COOLER WEATHER
LOOK TO OCCUR LATER OVER THE WEEKEND...ALTHOUGH TEMPERATURES WILL
RETURN TO NEAR 90 EARLY NEXT WEEK.

40

MARINE...
MODERATE ONSHORE WINDS WILL PERSIST THRU THE EVENING AND WILL
CONTINUE WITH THE ADVISORY FLAGS FOR WINDS/SEAS. WIND SPEEDS
SHOULD SLOWLY DIMINISH LATER TONIGHT AS THE DRYLINE NEARS THE
COAST. THE PRESSURE GRADIENT WILL RELAX A BIT AS THIS OCCURS AND
WINDS WILL VEER MORE TO THE SW (W IN THE BAYS). SOUTHERLY WINDS
WILL THEN PERSIST WELL INTO THE WEEKEND WITH HIGH PRES SITUATED
ACROSS THE ERN GULF AND LOWER PRES ACROSS ERN MEXICO. MAY NEED
SOME CAUTION FLAGS LATE SAT OR SAT NIGHT AS SPEEDS INCREASE. NEXT
FRONT STILL PENCILED IN TO MOVE OFF THE COAST SUN NIGHT. HIGH PRES
WILL QUICKLY MOVE EAST ALLOWING ONSHORE FLOW TO RESUME BY MON
NIGHT. 47

AVIATION...
WILL CONTINUE TO WATCH FOR POSSIBLE STORM DEVELOPMENT ACROSS NRN
PARTS OF SE TX LATER THIS AFTN AND EVNG. CAP WILL PROBABLY BE TOO
STRONG TO GET ANYTHING GOING SOUTH OF KCXO. DRYLINE WILL BE MOVING
INTO THE REGION TONIGHT. SHOULD BE MOSTLY VFR OVERNIGHT...BUT
CANT RULE OUT SOME LOCALIZED MVFR CIGS AND PATCHY FOG AT THE
USUAL SPOTS (KLBX) BEFORE OF THE DRYLINE MOVES IN. VFR (AND HOT)
THURS. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      63  92  66  93  71 /  20  10  10  10  10
HOUSTON (IAH)              66  93  70  92  73 /  20  10  10  10  10
GALVESTON (GLS)            73  85  75  83  75 /  10  10  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY.

     SMALL CRAFT SHOULD EXERCISE CAUTION FROM 10 PM THIS EVENING TO 4
     AM CDT THURSDAY FOR THE FOLLOWING ZONES: GALVESTON BAY...
     MATAGORDA BAY.

     SMALL CRAFT ADVISORY UNTIL 4 AM CDT THURSDAY FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     20 NM TO 60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20
     TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...45
AVIATION/MARINE...39
Hazardous weather outlook, May 7, 3:32 AM CST, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
432 AM CDT WED MAY 7 2008

TXZ163-164-176>179-195>200-210>214-226-227-235>238-081200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
432 AM CDT WED MAY 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE
NORTHWEST HALF OF SOUTHEAST TEXAS...MAINLY NORTH OF A BRENHAM TO
GROVETON LINE. A STRONG UPPER LEVEL DISTURBANCE WILL PUSH ACROSS
NORTH TEXAS AND SOUTHERN OKLAHOMA. A DRY LINE WILL INITIATE
ORGANIZED CONVECTIVE ACTIVITY OVER CENTRAL TEXAS. AS THE
DISTURBANCE PULLS AWAY...THE DRY LINE WILL MARCH EAST AND STORMS
WILL APPROACH SOUTHEAST TEXAS AROUND MID DAY. THE STRONGEST
STORMS ARE EXPECTED TO BE MAINLY NORTH OF SOUTHEAST TEXAS BUT A
FEW STORMS WILL CLIP THE EXTREME NORTH AND NORTHWEST PARTS OF
SOUTHEAST TEXAS THIS AFTERNOON AND POSSIBLY INTO EARLY EVENING.
THE PRIMARY WEATHER THREAT WILL BE DAMAGING DOWNBURST WINDS AND
POSSIBLY LARGE HAIL. THE CONVECTIVE ACTIVITY IS EXPECTED TO
DIMINISH DURING THE EARLY EVENING HOURS WITH THE SEVERE WEATHER
THREAT MOVING EAST AND NORTHEAST OF OUR REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGERS AND STORMS SPOTTERS SHOULD PREPARE FOR
POSSIBLE ACTIVATION THIS WEDNESDAY AFTERNOON AND EARLY EVENING
FOR AREAS MAINLY NORTH OF A BRENHAM TO GROVETON LINE.

The radar

The Shreveport radar (KSHV), 188 km away, was scanning. The volume nearest the first event began at 00:48 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Houston

When
May 7, 6:47 PM CST
Where
Houston County, 0.91 mi NW of Grapeland
Measured
58 kt (67 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.490, -95.480

A large tree was blown down in the town of Grapeland.

Thunderstorm Wind, Houston

When
May 7, 7:10 PM CST
Where
Houston County, 1.5 mi NNE of Augusta
Measured
58 kt (67 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.550, -95.320

A large tree was blown down near the town of Augusta.

Thunderstorm Wind, Houston

When
May 7, 7:14 PM CST
Where
Houston County, 3.6 mi E of Grapeland
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.490, -95.410

Two large trees and stop signs were blown down at the intersection of FM 2022 and FM 227.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103909, 103910, 103911.